Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS La Crosse, WI

July 9, 2020Crawford County, Vernon County, Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 9, 2020, 2:29 PM CDT for Crawford County, Vernon County, Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 2:29 PM CDT (19:29 UTC)
Expired
Jul 9, 2020, 3:30 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Crawford County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 66 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:41 PM CDTTSTM WND DMG4 Nw Eitzen, MNONE TREE BRANCH DOWN. TIME ESTIMATED FROM RADAR.
Jul 9, 3:30 PM CDTTSTM WND GST 30Stoddard 5nne, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:05 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WUUS53 KARX 091929
SVRARX
IAC005-043-MNC055-WIC023-123-092030-
/O.NEW.KARX.SV.W.0047.200709T1929Z-200709T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
229 PM CDT Thu Jul 9 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clayton County in northeastern Iowa...
  Allamakee County in northeastern Iowa...
  Southeastern Houston County in southeastern Minnesota...
  Western Vernon County in southwestern Wisconsin...
  Crawford County in southwestern Wisconsin...

* Until 330 PM CDT.

* At 228 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles southeast of Spring Grove to near Marquette,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  New Albin and Harpers Ferry around 240 PM CDT.
  Stoddard and Brownsville around 255 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, County Roads A 52 And W 60, Eastman, Giard, Quandahl, County
5 And Peyton Road and Highway 14 61 And County N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4323 9161 4350 9161 4350 9165 4373 9124
      4373 9107 4343 9067 4317 9067 4308 9085
      4306 9094 4299 9106 4300 9114 4299 9116
      4294 9115 4286 9138
TIME...MOT...LOC 1928Z 227DEG 39KT 4349 9153 4310 9124 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
533 
WWUS53 KARX 092002
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
302 PM CDT Thu Jul 9 2020

IAC005-043-MNC055-WIC023-123-092030-
/O.CON.KARX.SV.W.0047.000000T0000Z-200709T2030Z/
Clayton IA-Allamakee IA-Houston MN-Vernon WI-Crawford WI-
302 PM CDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN CLAYTON...ALLAMAKEE...SOUTHEASTERN HOUSTON...WESTERN
VERNON AND CRAWFORD COUNTIES...

At 301 PM CDT, severe thunderstorms were located along a line
extending from near Brownsville to near Lansing to 10 miles west of
Boscobel, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Boscobel around 320 PM CDT.

Other locations impacted by these severe thunderstorms include
Volney, Eastman, Giard, County 5 And Peyton Road, Highway 14 61 And
County N, Chaseburg and National.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4373 9124 4373 9107 4343 9067 4317 9067
      4308 9085 4306 9094 4299 9106 4300 9114
      4299 9116 4294 9115 4286 9138 4308 9152
      4326 9140 4350 9161 4351 9161 4352 9162
TIME...MOT...LOC 2001Z 247DEG 30KT 4364 9132 4337 9111 4311 9091 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

Lee
806 
WWUS53 KARX 092035
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
335 PM CDT Thu Jul 9 2020

IAC005-043-MNC055-WIC023-123-092045-
/O.EXP.KARX.SV.W.0047.000000T0000Z-200709T2030Z/
Clayton IA-Allamakee IA-Houston MN-Vernon WI-Crawford WI-
335 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAYTON...
ALLAMAKEE...SOUTHEASTERN HOUSTON...WESTERN VERNON AND CRAWFORD
COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have weakened below severe 
limits. Therefore, the warning has been allowed to expire.  However 
gusty winds and heavy rain are still possible with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Iowa...southeastern Minnesota...and southwestern
Wisconsin.

LAT...LON 4373 9124 4373 9107 4343 9067 4317 9067
      4308 9085 4306 9094 4299 9106 4300 9114
      4299 9116 4294 9115 4286 9138 4308 9152
      4326 9140 4350 9161 4351 9161 4352 9162
TIME...MOT...LOC 2035Z 227DEG 39KT 4387 9098 4360 9077 4334 9057 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:47 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 9, 1:47 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
147 PM CDT Thu Jul 9 2020

.SHORT TERM...(Tonight through Friday)
Issued at 147 PM CDT Thu Jul 9 2020

Currently watching MVC/frontal boundary-induced storms this
afternoon, some of which will be strong to severe mainly south of I-
90. Look for these features/convection to move east of the area this
evening with clearing skies from west to east after midnight.

Less oppressive temperatures/dew points set for Friday as high
pressure builds in from the Plains into the Upper Mississippi River
Valley region. Highs look to be in the 80s with dew points in the
60s.

.LONG TERM...(Saturday through Thursday)
Issued at 147 PM CDT Thu Jul 9 2020

After the brief dry period Friday, expect shower and storm chances
to move back in Saturday as a shortwave trough slides southeast
through the forecast area. Still some model differences on just how
strong said wave will be, but looks like most of the area will have
at least a shot for some rain. As far as severe weather chances go,
looking pretty low at this time as deep layer shear looks pretty
marginal and morning clouds and convection could limit
destabilization. Should the wave trend a bit later, could see a bit
more destabilization and MUCAPE values getting into the 2000-3000
J/kg range, which could lead to some stronger storms.

A brief period of upper level ridging will build in for Sunday and
Monday and lead to dry conditions. Then expect flow aloft to become
southwesterly as large scale upper level troughing will start
working into the Northern Plains Monday night into Tuesday as a low
pressure system moves eastward through Canada. A shortwave trough
looks to round the base of said large scale trough and move through
the area Monday night into Tuesday, bringing the next shower and
storm chances. Another stronger wave then looks to move through
Tuesday night into Wednesday bringing yet another shot of rain to
the area, though still plenty of model spread on exact track.
Otherwise, high temperatures look to generally be in the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1215 PM CDT Thu Jul 9 2020

Scattered storms will be ongoing this afternoon but are expected
to push east this evening. Very heavy downpours/temporary severe
reductions in visibility can be expected under these storms.
Otherwise, expecting prevailing VFR conditions. Also plan on
variable winds, gusty in any storms, becoming northwest 10kt or
less toward Friday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...CJA
AVIATION...DAS
Hazardous weather outlook, Jul 9, 5:07 AM CDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
507 AM CDT Thu Jul 9 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
507 AM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected across the area today and tonight. Some
of these could be strong to locally severe with heavy rain,
damaging winds, and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for storms are possible this weekend and again
from Monday night into the middle of next week. Organized severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Rainfall reports would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB/04

In the hours before

Local storm report, Jul 9, 1:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/09/2020                   FAYETTE            IA   TRAINED SPOTTER

            LARGE BRANCHES DOWN. ESTIMATING 50 TO 60 MPH
            WINDS.

&&
Local storm report, Jul 9, 1:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     NEW HAMPTON             43.06N 92.31W
07/09/2020                   CHICKASAW          IA   PUBLIC

            ONE TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jul 9, 1:45 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     OELWEIN                 42.68N 91.91W
07/09/2020                   FAYETTE            IA   TRAINED SPOTTER

            5 TREES DOWN ON WEST CHARLES ST. A FEW OTHER
            TREES DOWN IN TOWN.

&&
Special weather statement, Jul 9, 2:07 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
207 PM CDT Thu Jul 9 2020

IAZ030-092000-
Clayton-
207 PM CDT Thu Jul 9 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON COUNTY...

At 207 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Postville to near Edgewood. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Guttenberg, Elkader, Postville, Monona, Strawberry Point, McGregor,
Garnavillo, Marquette, Farmersburg, Volga, Luana, North Buena Vista,
St. Olaf, Garber, Osterdock, Clayton, Elkport, Millville, Mederville
and Giard.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
      4275 9107 4269 9097 4268 9090 4265 9090
      4264 9160
TIME...MOT...LOC 1907Z 228DEG 18KT 4309 9159 4268 9140

Lee
Local storm report, Jul 9, 2:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       HARMONY                 43.55N 92.01W
07/09/2020  M1.30 INCH       FILLMORE           MN   PUBLIC

&&
Local storm report, Jul 9, 2:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     CALMAR                  43.18N 91.86W
07/09/2020                   WINNESHIEK         IA   PUBLIC

            ONE TREE BRANCH DOWN ON GARAGE.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:06 AM CDTSpecial Weather StatementARXBuffalo24 min
Jul 9, 5:55 AM CDTSpecial Weather StatementARXTaylor35 min
Jul 9, 1:17 PM CDTSpecial Weather StatementARXGrant58 min
Jul 9, 3:16 PM CDTSpecial Weather StatementARXGrant59 min
Jul 9, 3:32 PM CDTSpecial Weather StatementARXLa Crosse, Richland, Vernon28 min
Jul 9, 4:19 PM CDTAreal Flood AdvisoryARXLa Crosse3 hr
Jul 9, 4:28 PM CDTSpecial Weather StatementARXGrant62 min
Jul 9, 5:35 PM CDTSpecial Weather StatementARXAdams55 min
Jul 9, 11:40 AM CDTSpecial Weather StatementARXFloyd, Mitchell50 min
Jul 9, 11:48 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell72 min
Jul 9, 1:18 PM CDTSevere Thunderstorm WarningARXChickasaw, Fayette87 min
Jul 9, 1:35 PM CDTSpecial Weather StatementARXWinneshiek55 min
Jul 9, 1:44 PM CDTSevere Thunderstorm WarningARXWinneshiek61 min
Jul 9, 2:07 PM CDTSpecial Weather StatementARXClayton53 min
Jul 9, 11:16 AM CDTAreal Flood AdvisoryARXOlmsted3 hr
Jul 9, 2:57 PM CDTSevere Thunderstorm WarningARXHouston40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.